MENU

Facebook Warning Says You Can Overdose From Touching Fentanyl On Shopping Carts: Is This True?

10 November 2017, 7:02 am EST By Catherine Isabedra Tech Times
Close
US teen drug overdose deaths have increased by 19% after years of decline

A Facebook post recently went viral for issuing a warning about potentially overdosing on fentanyl through grocery store cart handles.

Fentanyl is a synthetic opioid pain reliever about 50 to 100 times more potent than morphine. With the growing concern on fentanyl overdose, it is understandable that the post would go viral, with several websites picking up the story.

On Wednesday evening, the Leachville Police Department shared a Facebook post that warns the public about fentanyl overdose from using grocery shopping carts. An excerpt from the post, now deleted, read:

"You know when you go to Wal-Mart and they have the wipes to clean your cart handle? I read today that the police chief also suggests you do it also because of the dangerous side effects of drugs nowadays.

If someone has Fentanyl still on their hands and they touch the cart you are touching, it can get into your system. Scary but worth taking the time to clean the handle."

Accidental Fentanyl Overdose

While the post wanted to protect the public from accidental fentanyl overdose, it is without factual basis.

Early this year, an Ohio officer passed out when he allegedly overdosed on the opioid drug after merely brushing off a white powder off of his shirt. A few months ago, three police officers from Chelsea were hospitalized after their alleged exposure to fentanyl a few hours after they responded to a vehicular accident. However, these officers reportedly accidentally inhaled the drug.

Experts are yet to confirm the possibility of fentanyl overdose via skin contact. They claim that there is a high chance that these officers accidentally inhaled or ingested the powder. Fentanyl comes in many forms. It is true that it can penetrate the skin but through a transdermal patch specifically engineered to have controlled release topically. Medical toxicologist at Harvard Medical School and Birmingham and Women's Hospital Dr. Ed Boyer clarified that it is impossible for the skin to absorb opioids to effectively cause an overdose. Overdosing just by merely touching the fentanyl is medically impossible.

Powder forms of fentanyl usually come from the black market and the Centers for Disease Control and Prevention urge the law enforcement officers to take an active role in the identification of illegally manufactured fentanyl.

A recent report also called on medical practitioners to prescribe basic painkillers as first line of treatment for ER pain over opioids to help limit access to prescriptions and curb overdose crisis.

© 2017 Tech Times, All rights reserved. Do not reproduce without permission.

From Our Sponsor

A Quick Beginner's Guide To Entropia Universe, Your Next MMORPG

Entropia Universe, a stellar patchwork of compelling MMORPG elements, offers an infinite range of worlds begging to be explored. Check out this quick beginner's guide before you go exploring the virtual universe.
Real Time Analytics